Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 26, 2021Summers County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 26, 2021, 4:20 PM EDT for Summers County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:20 PM EDT (20:20 UTC)
Expired
Aug 26, 2021, 5:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Summers County, WV

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS81 KRNK 262020
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Thu Aug 26 2021
 
WVZ043-508-262100-
Western Greenbrier WV-Summers WV-
420 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of 
Summers County through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluestone State Park, or over Hinton, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hinton...
Sandstone...
Elton...
Buck...
Bluestone State Park...
Jumping Branch...
and Hix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 8066 3753 8084 3759 8100 3771 8097
      3772 8095 3770 8091 3769 8090 3767 8090
      3768 8088 3773 8090 3774 8092 3777 8089
      3782 8094 3787 8081 3787 8075 3786 8073
TIME...MOT...LOC 2020Z 198DEG 16KT 3765 8093 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 1:40 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 1:40 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Hot and humid weather continues for the next week. Scattered
showers and thunderstorms will diminish after sunset this
evening. Rain chances decrease Friday and Saturday as high
pressure builds in from the east. Tropical moisture and
disturbances will trigger more widespread rainfall by early to
mid next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM EDT Thursday...

Scattered thunderstorms have already developed this afternoon
over the higher terrain. Storms are exhibiting very slow
movements, and heavy rainfall leading to localized flooding is
the main concern through this evening. The overall severe threat
will remain low with weak low and mid level flow. The over
arching subsidence in the area- especially over the east- will
not support anything organized. It's possible an isolated severe
cell could develop, based on modest available instability, that
could produce a wet microburst/gusty outflow winds capable of
isolated tree damage.

Once convection decreases with the loss of heating tonight,
temperatures will drop into the low 60s to low 70s. Widespread
dense fog is likely to develop in the morning once again with
plenty of moisture trapped under a low level inversion.

Friday will be another hot and humid day with temperatures
similar to today under building heights. Apparent temperatures
will be warmest in west central VA where it will feel close to
100 degrees, but remain short of heat headline criteria. Once
again storms should form over the higher terrain tomorrow
afternoon and evening, with more limited coverage than today.

Forecast confidence is high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 110 PM EDT Thursday...

A broad upper level ridge will continue the hot and humid weather
into the weekend with daily chances of showers and thunderstorms.

The models are quite consistent in showing a broad upper level ridge
retrograding westward from the Atlantic Ocean toward the Mid
Atlantic during Friday night into Saturday. Therefore, confidence is
high that hot and humid weather will continue into the upcoming
weekend. The heat and humidity combined with orographical lift will
spark showers and thunderstorms on Saturday afternoon and again on
Sunday afternoon. Storm coverage on Saturday appears to be rather
isolated, but Sunday could be slightly more. The best chance of rain
resides along the Interstate 64 corridor during both afternoons.
Highs on both days will easily reach the 80s in the mountains and
into the 90s across the Piedmont. Heat indices could reach the upper
90s in the Piedmont, so make sure to stay hydrated and take some
breaks from the heat.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 110 PM EDT Thursday...

A cold front and tropical moisture from the remnants of Ida could
impact the Mid Atlantic during the middle of the week.

While a broad upper level ridge spans over the Southeast on Monday,
the models are becoming more consistent with showing a tropical
cyclone approaching the lower Mississippi River Valley. At this
time, the National Hurricane Center has this feature labeled as
Tropical Depression Nine, but it is projected to become Hurricane
Ida in the Gulf of Mexico before making landfall. The tropical
moisture from the remnants of Ida should merge with an approaching
cold front somewhere over the central Mississippi River Valley. The
leading edge of this frontal boundary will approach the Mid Atlantic
by Monday evening into Tuesday, which should prompt more scattered
showers and thunderstorms.

A fair amount of uncertainty still remains on the track of the
remnants of Ida once it interacts with the frontal boundary. The
latest models suggest that the tropical moisture could come eastward
and affect the Appalachian Mountains during the middle of the week.
Based on this forecast, it appears that Wednesday and Thursday could
become quite unsettled and wet. More details should emerge in future
model runs to refine the track and rainfall potential. Temperatures
could come downward a little compared to earlier in the week due to
the increased cloudiness and rain chances.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 130 PM EDT Thursday...

Shower and thunderstorm are developing and should initially be
more confined to the mountains. The storms will be nearly
stationary and may have random-seeming movements dictated by
outflow boundaries and differential heating. Coverage will be
scattered, but all TAF sites may see a short period of VCTS,
except perhaps DAN, through about 00Z this evening.

Tonight clouds will dissipate with clearing helping to foster
fog development once again between about 06-14Z. This will
occur mainly in the mountains, with added help from moisture/
rainfall received this evening. BCB and LWB should see the
densest and most stubborn fog.

Forecast confidence is moderate.

Extended Aviation Discussion...

More isolated afternoon showers/storms are expected Friday and
Saturday with high pressure suppressing chances. Daily TSRA
chances start to increase again beginning Sunday. Tropical
moisture/more widespread rainfall arrives early to mid next
week with a tropical system impacting the Gulf Coast. Otherwise,
morning fog will continue to favor the mountain valleys and
areas that receive rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH
Hazardous weather outlook, Aug 26, 1:42 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 PM EDT Thu Aug 26 2021

NCZ003>006-020-VAZ043>047-058-059-271745-
Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
142 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
271745-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
142 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few storms through this evening may produce heavy rainfall and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 3:45 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Thu Aug 26 2021

VAZ007-262015-
Tazewell VA-
345 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of
eastern Tazewell County through 415 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gratton, or near Burkes Garden. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tazewell...
Burkes Garden...
Pocahontas...
Tiptop...
Gratton...
and Boissevain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 8133 3717 8128 3716 8132 3715 8133
      3714 8132 3714 8131 3713 8127 3704 8146
      3721 8155
TIME...MOT...LOC 1944Z 147DEG 4KT 3715 8142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 26, 4:09 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Thu Aug 26 2021

WVZ507-262045-
Eastern Greenbrier WV-
409 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of
south central Greenbrier County through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Sulphur Spring. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Greenbrier State Forest...
Greenbrier River Trail...
Roaring Mountain Summit...
and Fairlea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3793 8027 3782 8020 3780 8023 3778 8022
      3778 8023 3777 8025 3774 8026 3771 8035
      3769 8038 3771 8038 3770 8039 3771 8039
      3771 8040 3780 8048
TIME...MOT...LOC 2008Z 147DEG 3KT 3781 8034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Special weather statement, Aug 26, 4:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Thu Aug 26 2021

WVZ043-508-262100-
Western Greenbrier WV-Summers WV-
420 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of
Summers County through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluestone State Park, or over Hinton, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinton...
Sandstone...
Elton...
Buck...
Bluestone State Park...
Jumping Branch...
and Hix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 8066 3753 8084 3759 8100 3771 8097
      3772 8095 3770 8091 3769 8090 3767 8090
      3768 8088 3773 8090 3774 8092 3777 8089
      3782 8094 3787 8081 3787 8075 3786 8073
TIME...MOT...LOC 2020Z 198DEG 16KT 3765 8093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:36 PM EDTSpecial Weather StatementRNKCarroll24 min
Aug 26, 3:45 PM EDTSpecial Weather StatementRNKTazewell30 min
Aug 26, 4:36 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Aug 26, 5:32 PM EDTSpecial Weather StatementRNKAlleghany43 min
Aug 26, 4:44 PM EDTSevere Thunderstorm WarningRNKStokes46 min
Aug 26, 4:09 PM EDTSpecial Weather StatementRNKGreenbrier36 min
Aug 26, 6:36 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.